Introduction: thyrotoxic hypokalemic periodic paralysis (THPP) is an uncommon complication of thyrotoxicosis characterized by sudden episodes of muscle weakness associated with low serum potassium levels. If not promptly recognized and appropriately treated, it may lead to significant complications. Clinical case: It is described the clinical case of a 32-year-old male patient who presented with progressive muscle weakness involving all four extremities, accompanied by vomiting. On admission, marked hypokalemia and thyroid function abnormalities consistent with thyrotoxicosis were documented. Thyroid ultrasound revealed a diffuse goiter, and immunological studies confirmed Graves’ disease. Treatment was initiated with potassium supplementation, propranolol, and methimazole, resulting in recovery of muscle strength without recurrence of episodes during hospitalization. Conclusions: although uncommon outside Asian populations, thyrotoxic hypokalemic periodic paralysis should be suspected in patients presenting with acute muscle weakness associated with hypokalemia, particularly in the presence of a history or signs of thyrotoxicosis. Early recognition and comprehensive management, including appropriate control of the underlying thyroid disorder, are essential to prevent recurrent episodes and avoid serious complications.
No takes yet. Share an insight, caveat, or question.
Pacheco et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: